Alert archive / Missouri / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 31, 2018, 7:57 PM CDT for Douglas County, Wright County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 1, 2018, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:07 PM CDT | FLASH FLOOD | 4 Sw Mansfield, MO | HWY B FLOODED WITH DEBRIS IN THE ROAD. REPORT WAS FROM DISPATCH RELAYED TO NWS VIA AMATEUR RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.3
The text
As transmitted.
866 WGUS53 KSGF 010057 FFWSGF MOC067-229-010500- /O.NEW.KSGF.FF.W.0016.180601T0057Z-180601T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Springfield MO 757 PM CDT THU MAY 31 2018 The National Weather Service in Springfield has issued a * Flash Flood Warning for... Northeastern Douglas County in southwestern Missouri... Southern Wright County in southwestern Missouri... * Until midnight CDT * At 755 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Creeks, streams, and low water crossings will be especially susceptible to the dangers of flash flooding. Locations in the warning include... Mountain Grove... Mansfield... Norwood... This warning includes but is not limited to the following low water crossings... Route U at Bryant Creek northwest of Brushyknob. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3700 9267 3719 9267 3719 9225 3698 9224 $$ DSA
1 follow-up statement
837 WGUS73 KSGF 010455 FFSSGF Flash Flood Statement National Weather Service Springfield MO 1155 PM CDT THU MAY 31 2018 MOC067-229-010505- /O.EXP.KSGF.FF.W.0016.000000T0000Z-180601T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas MO-Wright MO- 1155 PM CDT THU MAY 31 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN DOUGLAS AND SOUTHERN WRIGHT COUNTIES WILL EXPIRE AT MIDNIGHT CDT... The heavy rain has ended. Flash flooding is no longer expected to pose a threat to life or property. Please continue to heed any remaining road closures. LAT...LON 3700 9267 3719 9267 3719 9225 3698 9224 $$ DSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:08 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 31, 6:08 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Springfield MO 608 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 123 PM CDT Thu May 31 2018 A strongly unstable airmass resided over the Missouri Ozarks region this afternoon. A few boundaries were located across the area. This boundaries in conjunction with an incoming wave from Kansas will help to initiate strong to severe storms this afternoon and evening primarily along and southeast of Interstate 44. All modes of severe weather are possible with this activity with potential for significant hail up to tennis ball size. The most intense storms will occur across south central missouri or southeast of Interstate 44. Most of the storms will move southeast of the area by 10pm. Mid level heights rise on Friday with high temps soaring into the lower 90s at most locations. Heat Indicies will approach the low 100s across western Missouri. No precipitation is expected. .LONG TERM...(Friday Night through Thursday) Issued at 123 PM CDT Thu May 31 2018 Attention then turns to Saturday as a mid level shortwave moves east across Nebraska and Iowa. A complex of storms looks to form to our northwest Friday night and move southeast toward northern Missouri by early Saturday morning. Will then need to monitor left over boundaries as GFS is showing ML capes over 4000j/kg over the eastern half of the area Saturday afternoon. If storms form they would likely become severe, forecast trends will need to be monitored for Saturday afternoon. Northwest flow pattern will develop through next Tuesday with generally dry weather until a passing wave brings rain chances next Wednesday. High temps will remain in the 80s to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 602 PM CDT Thu May 31 2018 For the 00z TAFS, outflow boundary which has been instigator in storm development this afternoon and evening was south of JLN/SGF and not expecting anything at their terminals through the period. For BBG, storms a bit too close to not at least mention with a vcts wording, but probably will not keep in for more than the first two hours of the forecast. Have thrown in some MVFR conditions between 11z-14z with some light fog developing in almost calm wind field. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Lindenberg
Hazardous weather outlook, May 31, 2:25 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 225 PM CDT Thu May 31 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 225 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited excessive heat risk. DISCUSSION... Strong to severe thunderstorms will develop early this afternoon across the Interstate 44 corridor and move southeast during the afternoon and evening hours as a very unstable airmass over the region interacts with a remnant outflow boundary. Damaging thunderstorm wind gusts up to 70 mph and hail up to the size of tennis balls will be the main threats. Isolated tornadoes are possible along and south of Interstate 44 with the best chance for a tornado across south central missouri. Cloud to ground lightning will be likely in all thunderstorms. The overall highest threat for severe thunderstorms will be southeast of Interstate 44 this afternoon and evening. Due to the abundant moisture and potential redevelopment of storms over the same area, localized flash flooding of low lying areas will be possible, especially across south central missouri. Heat index values will rise into the mid 90s over portions of southwest Missouri this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is expected on Saturday, mainly over the eastern Missouri Ozarks. A few strong to severe storms will be possible. Afternoon heat index values will reach near 100 degrees Friday and Saturday afternoons especially along and west of the Interstate 49 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for locations along and south of Interstate 44. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, May 31, 6:38 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ROCKAWAY BEACH 36.70N 93.16W
05/31/2018 TANEY MO BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
ROCKAWAY BEACH. TREE DAMAGE IN ROCKAWAY
BEACH. ON 176 IN THE DOWNTOWN AREA. ADDED
LOCATION DETAILS.
&&
TEOLocal storm report, May 31, 6:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 NNE MANSFIELD 37.12N 92.58W
05/31/2018 E1.00 INCH WRIGHT MO EMERGENCY MNGR
NICKLE TO QUARTER SIZE HAIL VERY HEAVY
LIGHTING STRIKES. HWY 5 DOUGLES AND
MANSFIELD LIN.
&&
TEOLocal storm report, May 31, 6:47 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL EMINENCE 37.15N 91.36W
05/31/2018 E1.75 INCH SHANNON MO PUBLIC
GOLF BALL SIZE HAIL.
&&
TEOSpecial weather statement, May 31, 6:56 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Springfield MO
656 PM CDT THU MAY 31 2018
MOZ098-106-010045-
Oregon MO-Shannon MO-
656 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON AND NORTHERN
OREGON COUNTIES UNTIL 745 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or 13 miles southeast of Mountain View, moving east at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winona... Birch Tree...
Montier... Thomasville...
Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3672 9113 3674 9163 3700 9160 3699 9122
3685 9122 3683 9123 3682 9111
TIME...MOT...LOC 2356Z 278DEG 25KT 3691 9148
HatchSpecial weather statement, May 31, 7:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 PM CDT THU MAY 31 2018
MOZ082-092-010045-
Wright MO-Texas MO-
704 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT AND
SOUTHWESTERN TEXAS COUNTIES UNTIL 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mountain Grove... Cabool...
Dawson... Norwood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.
LAT...LON 3706 9214 3710 9247 3727 9238 3730 9203
3705 9205 3705 9213
TIME...MOT...LOC 0004Z 273DEG 14KT 3717 9231
HatchSpecial weather statement, May 31, 7:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
716 PM CDT THU MAY 31 2018
MOZ092-096-010100-
Douglas MO-Wright MO-
716 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND SOUTHERN
WRIGHT COUNTIES UNTIL 800 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 11 miles northeast of Ava, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mansfield... Norwood...
Drury... Vanzant...
Brushyknob...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.
LAT...LON 3699 9265 3714 9267 3708 9225 3706 9224
3705 9210 3688 9209
TIME...MOT...LOC 0016Z 274DEG 16KT 3707 9252
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 18 min |
| May 31, 7:03 PM CDT | Tornado Warning | SGF | Dent, Shannon, Texas | 27 min |
| May 31, 7:04 PM CDT | Special Weather Statement | SGF | Wright | 41 min |
| May 31, 7:08 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 52 min |
| May 31, 7:10 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 4 hr |
| May 31, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 14 min |
| May 31, 7:16 PM CDT | Flash Flood Warning | SGF | Shannon | 4 hr |
| May 31, 7:16 PM CDT | Special Weather Statement | SGF | Douglas | 44 min |
| May 31, 7:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 26 min |
| May 31, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 51 min |
| May 31, 7:35 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 40 min |
| May 31, 7:40 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 50 min |
| May 31, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 50 min |
| May 31, 7:57 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 13 min |
| May 31, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 11 min |
| May 31, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 44 min |
| May 31, 8:09 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 5 hr |
| May 31, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 49 min |
| May 31, 8:16 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 14 min |
| May 31, 8:21 PM CDT | Special Weather Statement | SGF | Christian | 39 min |
| May 31, 8:24 PM CDT | Flash Flood Warning | SGF | Ozark | 5 hr |
| May 31, 8:38 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 32 min |
| May 31, 8:40 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 50 min |
| May 31, 8:43 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 32 min |
| May 31, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 25 min |
| May 31, 9:01 PM CDT | Special Weather Statement | SGF | Douglas | 44 min |
| May 31, 9:11 PM CDT | Special Weather Statement | SGF | Dent | 49 min |
| May 31, 9:17 PM CDT | Special Weather Statement | SGF | Ozark | 43 min |
| May 31, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 53 min |
| May 31, 9:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 26 min |
| May 31, 9:45 PM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney | 6 hr |
| May 31, 10:12 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| May 31, 10:32 PM CDT | Flash Flood Warning | SGF | Howell | 6 hr |
| May 31, 10:45 PM CDT | Special Weather Statement | SGF | Lawrence | 45 min |
| May 31, 11:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 41 min |
| Jun 1, 12:04 AM CDT | Special Weather Statement | SGF | Barry | 41 min |
| Jun 1, 1:22 AM CDT | Areal Flood Warning | SGF | Ozark | 9 hr |
| Jun 1, 4:12 AM CDT | Areal Flood Warning | SGF | Howell | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.